Michigan, 2010

Hail and Damaging Winds in Michigan, August 15, 2010

August 15, 2010 · NWS DTX · 4 events in 2 counties and zones

A couple marginally severe thunderstorms tracked through Oakland and Macomb Counties and into Lake St. Clair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple marginally severe thunderstorms tracked through Oakland and Macomb Counties and into Lake St. Clair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 15, 12:29 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 15, 12:29 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT SUN AUG 15 2010

.AVIATION...

A COLD FRONT CURRENTLY DRAPED ACROSS CENTRAL LOWER MICHIGAN WILL
CONTINUE TO MOVE EASTWARD DURING THE NEXT SEVERAL HOURS.
THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN TAF SITES WHERE THE
ATMOSPHERE WILL HAVE A FEW MORE HOURS TO DESTABILIZE BEFORE THE
FRONTAL PASSAGE. LATEST SURFACE ANALYSIS SHOWS AROUND 2000 J/KG OF
CAPE ACROSS EXTREME SOUTHERN MICHIGAN. CONDITIONS COULD BRIEFLY
DROP INTO MVFR CATEGORY WITH THE PASSAGE OF THESE THUNDERSTORMS.
MUCH DRIER AIR WILL FILTER IN THIS EVENING BEHIND THE
FRONT...BRINGING VFR CONDITIONS FOR THE REST OF THE TAF PERIOD.
GUSTY WINDS WILL ALSO SHIFT TO A MORE NORTHWESTERLY DIRECTION
BEHIND THE FRONT.

&&

.PREV DISCUSSION...ISSUED 1017 AM EDT SUN AUG 15 2010

UPDATE...TODAY

WATCHING ADVANCEMENT OF SURFACE FRONT NOW LOCATED FROM NORTHERN
LOWER MI SWWD TO NEAR GRR INTO SOUTHERN LAKE MICHIGAN. DECENT
TOWERS ALREADY SHOWING UP ALONG THE BOUNDARY ALONG WITH A FEW
SHOWERS FROM MBS TO BENTON HARBOR. DTX 12Z RAOB ALREADY SHOWING
OBSERVED SBCAPE AROUND 2000 J/KG... AND EXPECTING THIS TO
INCREASE INTO EARLY AFTERNOON AS TEMPS HEAT INTO THE MID 80S.
EXPECT WE'LL TOP OUT AROUND 2800 J/KG SBCAPE... AND SEE RELATIVELY
EARLY THUNDERSTORM DEVELOPMENT GIVEN LACK OF LOW OR MID LEVEL CIN
AND CONVECTIVE TEMPS IN THE LOW 80S. SURFACE FRONT WILL BECOME A
BIT MORE DIFFUSE TOWARD NOON AS WE MIX OUT RESULTING IN
SIGNIFICANT WESTERLY COMPONENT TO SURFACE WINDS THROUGH THE
FRONTAL ZONE. THIS WILL MAKE PINPOINTING THUNDERSTORM INITIATION
AREAS A LITTLE MORE DIFFICULT AND WEAK SURFACE CONVERGENCE LIKELY
TO LIMIT THUNDERSTORM COVERAGE. BOTTOM LINE IS STILL EXPECTING
SCATTERED STRONG SURFACE BASED THUNDERSTORMS DEVELOPING FROM
SANDUSKY TO ABOUT HILLSDALE BY EARLY AFTERNOON ALONG SURFACE
MOISTURE GRADIENT... AND QUICKLY MOVING EASTWARD OUT OF THE CWA BY
MID AFTERNOON. WINDS ALOFT ARE GRADUALLY INCREASING THIS
MORNING... AND SHOULD PRODUCE ENOUGH SHEAR FOR SOME ORGANIZATION
TO CONVECTIVE ELEMENTS. LCL'S ARE PRETTY HIGH SO EXPECTING MAIN
THREAT FOR SEVERE WEATHER TO BE LIMITED TO WINDS.

PREV DISCUSSION...ISSUED 328 AM EDT SUN AUG 15 2010

SHORT TERM...TODAY AND TONIGHT

AN OCCLUDED LOW PRESSURE SYSTEM LOCATED OVER NORTHERN ONTARIO IS
FORECAST TO STRENGTHEN AS IT LIFTS TOWARD HUDSON BAY DUE TO THE
DEEPENING OF THE UPPER LOW OVER NORTHERN ONTARIO. THE 06Z SURFACE
ANALYSIS SHOWED THE MAIN COLD FRONT ASSOCIATED WITH THIS SYSTEM
EXTENDING FROM THE WESTERN UP THROUGH CENTRAL IOWA. OTHER THAN SOME
STRATUS DEVELOPMENT...DO NOT EXPECT ANY SHOWER ACTIVITY EARLY THIS
MORNING AS SOME MID LEVEL RIDGING /SLIGHT WARMING NOTED NEAR 600MB
ON MODEL SOUNDINGS/ IS PRESENT OVER SOUTHERN MI.

BY LATE MORNING AND THROUGH THE AFTERNOON...MID LEVEL HEIGHT FALLS
WILL OVERSPREAD THE SOUTHERN LAKES REGION AS THE UPPER LOW TO THE
NORTH OF THE STATE DEEPENS. THIS WILL SEND THE COLD FRONT ACROSS THE
FORECAST AREA THIS AFTERNOON. THE 00Z REGIONAL RAOBS AND LATEST SPC
MESO ANALYSIS SHOW SOME FAIRLY DRY MID LEVEL AIR ACROSS MISSOURI
AND ILLINOIS...WHICH SHOULD OVERSPREAD SE MI THIS MORNING INTO THE
EARLY AFTERNOON. CONVERGENCE ALONG THE ACTUAL FRONT ITSELF IS ALSO
EXPECTED TO BE QUITE WEAK. NONETHELESS...THE FRONT WILL ADVANCE
ACROSS THE FORECAST AREA DURING PEAK HEATING. SURFACE DEWPOINTS
SHOULD REMAIN AROUND 70. EXTENSIVE MID CLOUDS SUPPRESSED DAYTIME
HEATING YESTERDAY. THE LATEST SATELLITE INDICATIONS SUGGEST THIS
WILL NOT BE THE CASE TODAY...SO WILL STICK WITH MOS GUIDANCE HIGHS
OF UPPER 80S TO LOWER 90S. MODEL SOUNDINGS SUGGEST THIS WILL RESULT
IN 0-1KM ML CAPE BETWEEN 1500 AND 2500 J/KG. THE 0-6KM BULK SHEAR
WILL RISE TO 40 KTS THIS AFTERNOON COURTESY OF A 50 KT MID LEVEL
SPEED MAX NOSING INTO SOUTHERN MI. THIS COMBINATION OF SHEAR AND
INSTABILITY WILL ALLOW ANY STORM THAT DEVELOPS TO BE STRONG TO
SEVERE...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. THERE IS STILL
SOME UNCERTAINTY AS TO WHETHER OR NOT STORMS WILL DEVELOP OVER SE MI
OR JUST TO THE EAST IN ONTARIO THIS AFTERNOON. THIS ALONG WITH THE
OVERALL WEAK SYNOPTIC SCALE FORCING MECHANISMS WILL WARRANT JUST
SLIGHT CHANCE TO CHANCE POPS.

MUCH DRIER AND COOLER AIR WILL FILTER INTO THE REGION IN THE WAKE OF
THE FRONT LATE THIS AFTERNOON AND EVENING...ACCOMPANIED BY SOME
RATHER GUSTY WESTERLY WINDS. THE 00Z MODEL SUITE ARE IN STRONG
AGREEMENT THAT A SECONDARY MID LEVEL TROUGH WILL SLIDE ACROSS THE
STATE TONIGHT. LACK OF MOISTURE WILL HOWEVER SUPPORT THE CURRENT DRY
FORECAST. LOWS TONIGHT SHOULD DROP DOWN TO AROUND 60...WITH THE
WESTERLY GRADIENT PREVENTING THE BOUNDARY LAYER FROM ADEQUATELY
DECOUPLING.

LONG TERM...MONDAY THOUGH SATURDAY

DRY WEATHER IS EXPECTED ON MONDAY AS THE UPPER LOW LIFTS INTO
NORTHERN ONTARIO AND QUEBEC...KEEPING THE STREAM OF SHORTWAVES
ROTATING AROUND THE SYSTEM CONFINED TO NORTHERN MICHIGAN. PROXIMITY
OF SURFACE LOW OVER NORTHERN ONTARIO HOWEVER WILL KEEP A TIGHT
PRESSURE GRADIENT IN PLACE OVER LOWER MICHIGAN. AS A RESULT...EXPECT
BREEZY WESTERLY WINDS ON MONDAY...ESPECIALLY AS LOW LEVEL THERMAL
GRADIENT ALSO REMAINS TIGHT. POST-FRONTAL AIRMASS WILL YIELD COOLER
HIGHS IN THE UPPER 70S TO MID 80S...HOWEVER MUCH LOWER DEWPOINTS
WILL BRING HUMIDITY VALUES DOWN INTO A MUCH MORE COMFORTABLE RANGE.
MONDAY NIGHT LOWS WILL ALSO BE QUITE A BIT COOLER AS WINDS SUBSIDE
AND GOOD RADIATIONAL COOLING CONDITIONS SET UP. WENT TOWARDS THE
COOLER END OF MOS GUIDANCE...ESPECIALLY FOR OUR GOOD
RADIATORS...WITH LOWS EXPECTED TO DROP INTO THE 50S OUTSIDE OF THE
DETROIT HEAT ISLAND.

SURFACE HIGH PRESSURE WILL EXPAND INTO MICHIGAN ON TUESDAY TO
PROVIDE A PLEASANT AND SEASONABLE SUMMER DAY. WILL NEED TO WATCH HOW
THE MODELS HANDLE THE EVOLUTION OF UPPER LOW APPARENT ON WATER VAPOR
JUST OFF THE CALIFORNIA COAST. GOOD CLOSED CIRCULATION THAT IS
OBSERVED COMBINED WITH THE THUNDERSTORMS IT KICKED OFF OVER NORTHERN
CALIFORNIA AND SOUTHERN OREGON SUGGEST MAYBE THE MODELS ARE A LITTLE
UNDERDONE WITH HOW THEY INITIALIZED THIS OFFSHORE FEATURE. ALL
MODELS BRING IT INLAND AS AN OPEN WAVE THEN TRACK IT ACROSS THE
COUNTRY BEFORE LIFTING IT UP INTO MICHIGAN ON TUESDAY NIGHT.
GFS/EURO/NAM ALL PLOW THIS FEATURE RIGHT THROUGH THE SURFACE
RIDGE...WITHOUT SHOWING ANY REAL SURFACE RESPONSE. GFS/NAM DO SHOW
GOOD THETA-E ADVECTION AHEAD OF THIS FEATURE ABOVE 700MB AND OMEGA
FIELDS ARE DECENT. HAVE ELECTED TO ADD A SLIGHT CHANCE FOR SHOWERS
TO THE FORECAST FOR TUESDAY NIGHT...THOUGH ADMITTEDLY WORRIED ABOUT
ABILITY OF LOWER-LEVELS TO SATURATE ENOUGH FOR MORE THAN SPRINKLES
TO HIT THE GROUND.

UPPER VORTEX WILL REMAIN OVER HUDSON BAY WEDNESDAY AND THURSDAY WITH
MODELS CONTINUING TO HIGHLIGHT ONE GOOD SHORTWAVE TROUGH PUSHING
ACROSS THE NORTHERN LAKES ON THURSDAY. ASSOCIATED COLD FRONT STILL
ADVERTISED BY GFS/EURO TO PUSH DOWN INTO LOWER MICHIGAN ON
THURSDAY...BEFORE STALLING OVER OHIO (00Z GFS) OR MICHIGAN (12Z AND
00Z EURO...18Z GFS) THURSDAY NIGHT AND FRIDAY. HAVE TO LEAN TOWARDS
THE FRONT STALLING OVER MICHIGAN FOR NOW GIVEN STRONGER MODEL
CONSENSUS...BUT WILL NEED TO WATCH. WHERE THE FRONT STALLS WILL BE
VITAL FOR DETERMINING RAIN/THUNDER CHANCES FRIDAY/SATURDAY AS MODELS
CONTINUE TO INDICATE A SURFACE WAVE WILL RIDE OVER THIS BOUNDARY.
AFTER LOOKING FAVORABLE FOR SHOWERS/THUNDERSTORMS DEVELOPING OVER
SOUTHEAST MICHIGAN ON THURSDAY/THURSDAY NIGHT...THE GFS BUILDS
CANADIAN HIGH PRESSURE OVERHEAD FOR THE END OF THE WEEK. THIS WOULD
BRING DRIER AND COOLER WEATHER. THE EURO HOWEVER CONTINUES TO SHOW A
VERY WET SCENARIO DEVELOPING FOR THE END OF THE WEEK AS LOW PRESSURE
TRACKS OVERHEAD...AND IS MORE IN LINE WITH PREVIOUS RUNS OF THE GFS.
FOR NOW...WILL CONTINUE TO HIGHLIGHT RAIN/THUNDER THURSDAY THROUGH
SATURDAY.

MARINE...

A DEEPENING LOW PRESSURE SYSTEM WILL LIFT FROM NORTHERN ONTARIO INTO
HUDSON BAY TONIGHT. THIS WILL TIGHTEN THE WESTERLY GRADIENT OVER
THE REGION THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE
ACROSS LAKE HURON THIS AFTERNOON...WITH FAIRLY GOOD COLD AIR
ADVECTION OCCURRING IN ITS WAKE. WITH LAKE TEMPERATURES WELL IN THE
70S...MODEL SOUNDINGS SUGGEST THE COLD AIR ADVECTION WILL BE STRONG
ENOUGH TO CREATE AN UNSTABLE PROFILE OVER THE WARM WATER. THIS WILL
LEAD TO RATHER GUSTY WINDS AND ROUGH BOATING CONDITIONS LATE TODAY
RIGHT INTO EARLY TUESDAY. WINDS WILL THEN BEGIN TO SUBSIDE A BIT ON

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...FROM 8 PM SUNDAY TO 8 PM MONDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...FROM 8 PM SUNDAY TO 8 PM MONDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...FROM 8 PM SUNDAY TO 8 PM MONDAY.

&&

AVIATION.....AGD
UPDATE.......SC
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 15, 3:00 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT SUN AUG 15 2010

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING TODAY AS A COLD
FRONT PUSHES ACROSS MICHIGAN. THERE IS A CHANCE SOME OF THESE
STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH. THUNDERSTORM
MOVEMENT WILL BE FROM WEST TO EAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING TODAY AS A COLD
FRONT PUSHES ACROSS THE CENTRAL GREAT LAKES. THERE IS A CHANCE SOME OF
THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 60 KNOTS. THUNDERSTORM
MOVEMENT WILL BE FROM WEST TO EAST AT 30 TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 15, 12:51 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
151 PM EDT SUN AUG 15 2010

MIZ054-055-151845-
SANILAC-TUSCOLA-
151 PM EDT SUN AUG 15 2010

...SPECIAL WEATHER STATEMENT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF SANDUSKY...MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SANDUSKY BY 225 PM EDT...
  DECKERVILLE BY 235 PM EDT...
  CARSONVILLE BY 245 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Aug 15, 12:59 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
159 PM EDT SUN AUG 15 2010

MIZ068-069-075-151900-
LIVINGSTON-OAKLAND-WASHTENAW-
159 PM EDT SUN AUG 15 2010

...SPECIAL WEATHER STATEMENT...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF MILFORD TO 13 MILES WEST OF PINCKNEY...MOVING EAST AT
20 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PINCKNEY AND BRIGHTON BY 210 PM EDT...
  MILFORD BY 215 PM EDT...
  HAMBURG BY 235 PM EDT...
  PONTIAC BY 245 PM EDT...
  WHITMORE LAKE AND SOUTH LYON BY 250 PM EDT...
  WEST BLOOMFIELD BY 255 PM EDT...
  NOVI AND SALEM BY 300 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Aug 15, 1:13 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
213 PM EDT SUN AUG 15 2010

MIZ062-063-151915-
LAPEER-ST. CLAIR-
213 PM EDT SUN AUG 15 2010

...SPECIAL WEATHER STATEMENT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IMLAY CITY...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAPAC BY 230 PM EDT...
  EMMETT BY 250 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Aug 15, 1:32 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     BRIGHTON                42.53N 83.78W
08/15/2010  E55 MPH          LIVINGSTON         MI   NWS EMPLOYEE

            I-96/ GRAND RIVER

&&

WDEEDLER

The radar

The Detroit radar (KDTX), 30 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oakland

When
August 15, 1:53 PM EST
Where
Oakland County, 1.23 mi NW of Trot Big Beaver Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -83.140

Thunderstorm Wind, Oakland

When
August 15, 1:58 PM EST
Where
Oakland County, 1.23 mi NW of Trot Big Beaver Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.580, -83.140

Numerous trees and power lines were reported down.

Thunderstorm Wind, Macomb

When
August 15, 2:18 PM EST
Where
Macomb County, 1.02 mi W of Cady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -83.000

A couple large tree limbs were reported blown down.

Thunderstorm Wind, Macomb

When
August 15, 2:28 PM EST
Where
Macomb County, 1.72 mi NW of Roseville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -82.920

A trained spotter estimated a 60 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256506, 256508, 256509, 256510.